NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 6:24 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 9, 6:24 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
724 PM CDT Sun Aug 9 2020
Updated aviation portion for 00Z TAF issuance
.SYNOPSIS...
Issued at 330 PM CDT Sun Aug 9 2020
A round or two of thunderstorms tonight into Monday, then turning
much less humid but with above normal temperatures continuing
throughout the upcoming work week.
The large scale pattern across North America won't change much
during the next 7 days. The subtropical ridge will remain
stretched out across the central and southern CONUS, with a
seasonably strong band of westerlies to the north across Canada
and the far northern CONUS. Within the westerlies, a ridge
position was off the West Coast, with a trough position over the
Intermountain West. Those features will remain in place for a few
days, then the pattern will become slowly progressive.
The humidity will drop significantly early in the period, then
slowly creep back upward thereafter. High temperatures should
remain slightly to modestly above normal throughout the period.
The dry air may allow low temperatures to drop AOB normal for a
few days during the early to middle part of the period, otherwise
mins will probably be at least slightly above normal. The pattern
will probably result in AOA normal precipitation, most of which
will fall early in the period. A several day long stretch of dry
weather is likely during the upcoming work week, then rain chances
will gradually begin to increase.
&&
.SHORT TERM...Tonight and Monday
Issued at 330 PM CDT Sun Aug 9 2020
A quiet early afternoon ongoing across the area, as the area is
situated in the warm sector, with a mix of low, mid and upper
level clouds spreading across the state. It was warm and humid,
with temps climbing into the 80s and dewpoints in the upper 60s
and lower 70s, producing heat index readings in the middle 80s
and lower 90s. As expected, a very messy upstream pattern with
multi areas of storms ongoing through the late morning and early
afternoon. Forecast challenge will be trying to pin down
where/when the best chances for showers/storms will occur and
the prospects for severe weather.
For tonight...CAMs continue to struggle with the complicated set
up. Currently there are clusters of storms across northeast
IA/southern WI, eastern MN, northwest WI and eastern SD and far
northwest MN. Each one of these will either bring a chance of
storm activity to the area or impact the chances of that
happening. First, the storms across far northeast IA and southwest
WI continue to hold its own, despite the lack of bulk shear,
moving east/eastnortheast. This will continue to track toward
mainly east central WI, but the models that do show this feature
have it weakening. Second, the well defined MCV that has been
tracking across central MN. This feature has been behaving so far,
fighting some subsidence and weak capping, but it is moving into
a more favorable environment, so will likely see an uptick in
activity in the late afternoon/evening as it approaches. This
will track into the Northwoods, bringing the best chance for
widespread activity through the early evening hours. If the
system becomes more mature, activity along the southern edge
could expand, impacting more of the area, but it will be fighting
the cap. Finally, the convection across eastern SD and far
northwest MN associated with the actual cold front and shortwave.
This has the most organized severe weather threat with the best
dynamics with several ongoing warnings. This activity will
continue to drop southeast through the night, but again, models
differ on how long it will last as it enters a more stable/worked
over airmass across northeast MN where there is ongoing
convection. The boundary/outflow from this feature could help kick
off additional storms later tonight, as it reaches northwest WI
where more instability should be present. Model soundings still
showing a cap in place across the area, so expect any activity
outside the more organized areas will struggle to develop/sustain
itself. Latest runs of the HRRR is one of the better performing
models, so will lean on its guidance, but keep chance POPs going
for most locations for much of the night as confidence remains on
the low side on how everything will play out tonight.
Looking at the severe weather threat, SBCAPE of 2500-3500 J/kg
were found across the area this afternoon, despite the cloud
cover for much of the day. Low-mid level lapse rates continues to
steepen to between 7-9C/km. Bulk shear the greatest (25-35 kts)
across north central WI, with values falling to around 15 kts
across east central WI. So atmosphere conducive for severe
weather, if we can get any area of organized convection. Damaging
winds looks to be the main threat, with hail possible as well. The
other hazard will be heavy rain and flooding as PWATs remain
between 1.5-2.0". It will be another warm and muggy night across
the area, with lows dropping into the middle 60s north to the
lower 70s in the Fox Valley and lake shore and dewpoints remaining
in the upper 60s to around 70.
For Monday...surface cold front and shortwave sweep across the
area, bringing additional chances for showers/storms. Models again
not in the best agreement due to not handling the overnight
activity very well. There could be some left over activity across
a portion of the area to start the day, then focus will be along
the front as it passes through the area, reaching the Fox Valley
and lake shore in the late morning or early afternoon. If the
front slows at all, chances for a stronger round of storms
increase, along with possibly a severe storm. Models that do not
show much activity tonight favor a higher end event on Monday
(HRRR showing 3500+ CAPE and 30 kts of bulk shear for the front to
work with). So this will need to be watched. Locally heavy rain
and flooding will be possible with PWATs of nearly 2" pooling
ahead of the front. Warm and humid conditions will continue in the
morning, then the drier air will filter in behind the front, but
won't reach the Fox Valley and lake shore until evening.
.LONG TERM...Monday Night Through Sunday
Issued at 330 PM CDT Sun Aug 9 2020
Quiet, dry weather is likely for at least a few days at the start
of the long-term portion of the forecast as a weak anticyclone
slowly shifts across the region. Westerly flow aloft will limit
the cooling associated with the high, but the drop in humidity
will be much more noticeably.
Overall, saw no reason to deviate significantly from the standard
forecast initialization grids generated from a broad-based blend
of guidance products.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 723 PM CDT Sun Aug 9 2020
More widespread thunderstorm activity that was anticipated this
evening, thus far not panning out due to more clouds than
expected across parts of the area today and elevated warm layer
that has generally capped the environment. Through at least mid
night or so, appears best chance for any scattered thunderstorm
activity will be confined across the far northern Wisconsin in
vicinity of convectively induced circulation. A few of these
storms storms may contain gusts to 40 kts and brief MVFR cigs and
vsbys. Appears the brunt of this activity will remain NNW of RHI
TAF site through late evening.
Later tonight, primary frontal boundary over NW Minnesota will
continue to push southeast into far northwest Wisconsin after
midnight. Latest short-term guidance still suggests that some
scattered thunderstorm activity may initiate along this front and
perhap impact AUW/CWA and RHI sometime in the 09 to 12 UTC time
frame. However, given poor performance of the guidance lately and
elevated warm layer aloft, confidence is low on location and
timing. Elsewhere overnight, copius moisture may lead to low cloud
formation and fog across parts of central and northcentral
Wisconsin as well. This may bring some areas of IFR cigs and vsbys
across this area.
Frontal boundary will push east across the entire forecast area
during the day on Monday and may kick off a few more showers and
thunderstorms prior to 21 UTC especially across the Fox Valley.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS.......Skowronski
SHORT TERM.....Bersch
LONG TERM......Skowronski
AVIATION.......ESB
Special weather statement, Aug 9, 6:11 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
711 PM CDT Sun Aug 9 2020
WIZ005-010-011-100115-
Vilas-Oneida-Forest-
711 PM CDT Sun Aug 9 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VILAS...NORTHWESTERN
FOREST...AND NORTHERN ONEIDA COUNTIES...
At 710 PM CDT, strong thunderstorms were clustered near Lac Du
Flambeau, or 19 miles east of Turtle Flambeau Flowage, moving
northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Winchester,
Headwaters Wilderness, Kentuck Lake Campground, Border Lakes Natural
Area, Squirrel Lake and Johnson Lake Barrens Natural Area.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4617 8923 4602 8882 4603 8879 4600 8868
4598 8867 4593 8867 4572 8905 4572 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0010Z 236DEG 29KT 4598 8980
EB